Kansas, 2009

Tornado and Hail in Kansas, July 14 to 15, 2009

July 14 to 15, 2009 · NWS DDC · 15 events in 8 counties and zones

Convergence along and ahead of a cold front helped to produce scattered thunderstorms, some of which became severe producing marginally severe hail but also high wind gusts. There was one landspout that was observed under a rapidly developing thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Convergence along and ahead of a cold front helped to produce scattered thunderstorms, some of which became severe producing marginally severe hail but also high wind gusts. There was one landspout that was observed under a rapidly developing thunderstorm. Other elevated thunderstorms formed during the overnight as moisture pooled north of the front and an upper level jet streak increased lift.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 14, 2:37 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 14, 2:37 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
337 PM CDT TUE JUL 14 2009

.DISCUSSION...

DAYS 1-2...

CONVERGENCE ALONG AND AHEAD OF COLD FRONT SHOULD HELP INITIATE A FEW
VERY HIGH BASED THUNDERSTORMS THIS EVENING. ELEVATED CONVECTION COULD
DEVELOP TONIGHT AS RICH 850MB MOISTURE POOLS NORTH OF THE FRONT IN WESTERN
AND CENTRAL KS. WESTERN KS SHOULD BE IN THE RIGHT REAR QUAD OF THE
UPPER JET AS WELL. HOWEVER, DRY AIR AT LOW LEVELS COULD DISCOURAGE
PRECIP. DEWPOINTS WERE IN THE 40S BEHIND THE FRONT EARLY THIS AFTERNOON.

SOME ELEVATED CONVECTION COULD PERSIST DURING THE DAY WEDNESDAY BUT
SFC BASED STORMS SHOULD BE TO OUR SOUTH. RICH MOISTURE WILL GET
BANKED AGAINST THE ROCKPILE IN UPSLOPE FLOW. AN MCS COULD DEVELOP
WED NIGHT AFTER INITIALLY DEVELOPING ON THE PALMER DIVIDE. THE
STEERING FLOW WILL BE VEERING TO THE WNW OVERNIGHT SO THE STORMS SHOULD
TURN TO THE SOUTHEAST INTO THE LOW LEVEL INFLOW. LOCALLY HEAVY RAINS
ARE POSSIBLE IN OUR SOUTHWEST. BU THE EXACT PLACEMENT OF THE STORM
CLUSTER PRECLUDES EVEN HIGHER POPS.

THE UPPER FLOW WILL TURN MORE NORTHWESTERLY BY THURSDAY, WITH A 700MB
BAROCLINIC ZONE ACROSS THE CENTRAL PLAINS AND PLENTY OF ELEVATED LOW
LEVEL MOISTURE ABOVE THE FRONTAL SURFACE. MCS DEVELOPMENT COULD
TAKE PLACE IN CENTRAL KS.

TEMPS SHOULD BE A LOT COOLER WEDNESDAY BEHIND THE FRONT. SOME RECOVERY
IN TEMPS MAY OCCUR THURSDAY BUT THE EXTENT OF THE REBOUND WILL DEPEND ON
COVERAGE OF CONVECTION DURING THE DAY.

DAYS 3-7...

THERE ARE NO SUBSTANTIAL CHANGES IN THE THINKING FROM YESTERDAY
REGARDING THE FORECAST FOR THE PERIOD THURSDAY NIGHT THROUGH NEXT
TUESDAY. A FAIRLY ACTIVE NORTHWEST UPPER FLOW PATTERN IS STILL
EXPECTED TO INFLUENCE WESTERN KANSAS WEATHER WITH A DAILY CHANCE OF
THUNDERSTORM ACTIVITY AS MOIST LOW LEVEL UPSLOPE WILL COMBINE WITH A
MID LEVEL BAROCLINIC ZONE.  THE TIMING OF THE DAILY CONVECTIVE
ACTIVITY IS IN QUESTION...BUT TYPICALLY IN THESE PATTERNS...SURFACE
BASED STORMS WILL FORM ACROSS THE HIGHER TERRAIN OF COLORADO AND
ROLL SOUTHEAST TOWARD SOUTHWEST KANSAS AFTER SUNSET...EVOLVING INTO
A FORWARD-PROPAGATING MCS DURING THE LATE NIGHT HOURS.  OTHER STORMS
MAY ALSO FORM DURING THE OVERNIGHT HOUR AS WELL...IN ADDITION
TO...OR IN PLACE OF THE COLORADO DEVELOPMENT.  ANTICIPATING WHICH OF
THE DAYS WILL BE THE MOST LIKELY FOR AGGRESSIVE THUNDERSTORM
ACTIVITY IS ALWAYS DIFFICULT...BUT THE GFS AND ECMWF BOTH SHOW A
DECENT UPPER LEVEL JET STREAK ROUNDING THE UPPER HIGH INTO THE HIGH
PLAINS FRIDAY.  THIS MAY BRING THE BEST THREAT FOR ORGANIZED
STRONG/SEVERE ACROSS SOUTHWEST KANSAS.  THE GOING POP/WX FORECAST
ACTUALLY LOOKED TO BE IN PRETTY GOOD SHAPE WITH RESPECT TO THIS
THINKING...SO NOT MUCH CHANGE WAS MADE IN THIS FORECAST.  OVERLY HOT
WEATHER IS NOT ANTICIPATED WITH DAILY HIGHS IN THE UPPER 80S TO
LOWER 90S MUCH OF THE LATE WEEK INTO THE WEEKEND.

&&

AVIATION...

ISOLATED TO SCATTERED CBS ARE EXPECTED AFTER 22Z ALONG A SLOW
MOVING FRONT MAINLY IN THE KGCK AND KDDC AREAS.  ONE OR TWO OF THESE
STORMS MAY IMPACT TERMINALS WITH STRONG WIND GUSTS GIVEN SUCH HOT
TEMPERATURES THIS AFTERNOON.  ADDITIONAL STORMS ARE POSSIBLE LATE
TONIGHT WHERE MOISTURE WILL POOL ALONG AND JUST NORTH OF THE SURFACE
FRONT.  A BAND OF LOW STRATUS IS ALSO POSSIBLE AROUND THE KGCK
TERMINAL LATE TONIGHT.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  90  67  95 /  30  20  30  30
GCK  65  90  66  94 /  30  30  40  30
EHA  65  89  66  95 /  30  20  50  20
LBL  67  90  67  95 /  30  20  50  30
HYS  65  88  65  92 /  40  40  20  40
P28  72  93  71  95 /  20  20  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ065-066-079>081-
088>090.

&&

FN24/25
Hazardous weather outlook, Jul 14, 10:43 AM CST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1143 AM CDT TUE JUL 14 2009

KSZ030-031-043>046-061>066-074>081-084>090-151645-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1143 AM CDT TUE JUL 14 2009 /1043 AM MDT TUE JUL 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A VERY HOT AFTERNOON IS EXPECTED AS TEMPERATURES CLIMB INTO THE
102 TO 106 DEGREE RANGE MAINLY ALONG AND SOUTH OF THE ARKANSAS
RIVER. ACROSS THE GYPSUM HILLS OF CLARK, COMANCHE, AND BARBER
COUNTIES A FEW TEMPERATURE READINGS OF 108 TO 110 DEGREES ARE EVEN
POSSIBLE. A HEAT ADVISORY IS IN EFFECT FOR THE EXCESSIVE HEAT
TODAY EAST OF AN ASHLAND TO LARNED LINE. A WEAK FRONT WILL MOVE
SLOWLY SOUTH APPROACHING THE ARKANSAS RIVER VALLEY BY LATE THIS
AFTERNOON. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM
ALONG THIS FRONT WITH A FEW STRONG AND PERHAPS AN ISOLATED SEVERE
THUNDERSTORM POSSIBLE. DAMAGING WIND GUSTS WOULD BE THE PRIMARY
THREATS FROM STORMS LATE THIS AFTERNOON. THUNDERSTORM CHANCES WILL
CONTINUE INTO THE OVERNIGHT HOURS...WITH DEVELOPMENT OCCURRING ALONG A MID
LEVEL FRONTAL ZONE...WITH SOME OF THESE STORMS ALSO BEING QUITE
STRONG.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO IMPACT WEST CENTRAL AND SOUTHWEST
KANSAS AGAIN WEDNESDAY AFTERNOON AND NIGHT AS MOIST UPSLOPE LOW
LEVEL FLOW DEVELOPS NORTH OF A STALLED OUT FRONTAL BOUNDARY. SOME
OF THESE STORMS MAY BE STRONG TO POSSIBLY SEVERE. THERE WILL BE A
CHANCE OF STORMS ALMOST EVERY DAY THROUGH MONDAY AS A PERSISTENT
NORTHWEST FLOW PATTERN ALOFT ENCOMPASSES WESTERN KANSAS. AT THIS
TIME, IT APPEARS FRIDAY WOULD BE THE BEST CHANCE FOR THE MOST
ORGANIZED THUNDERSTORM ACTIVITY...INCLUDING SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE EXPECTED TO BE ON ALERT LATE THIS AFTERNOON AND
THIS EVENING ACROSS MUCH OF SOUTHWEST KANSAS AS STORMS ALONG THE
FRONT MAY REACH SEVERE LEVELS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Special weather statement, Jul 14, 5:07 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
607 PM CDT TUE JUL 14 2009

KSZ079-080-142345-
EDWARDS-KIOWA-
607 PM CDT TUE JUL 14 2009

...SIGNIFICANT WEATHER ADVISORY FOR KIOWA AND SOUTHEASTERN EDWARDS
COUNTIES...

AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GREENSBURG...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3741 9903 3744 9953 3769 9942 3786 9904
TIME...MOT...LOC 2307Z 250DEG 27KT 3764 9933

18

The radar

The Dodge City radar (KDDC), 58 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

7 hail, 6 thunderstorm wind, 1 tornado, 1 heavy rain. Local standard time, as filed.

Hail, Kiowa

When
July 14, 5:15 PM CST
Where
Kiowa County, 4.29 mi NNW of Greensburg
Measured
0.75 in hail
Reported by
Public
Coordinates
37.660, -99.320

Thunderstorm Wind, Pratt

When
July 14, 5:15 PM CST
Where
Pratt County, 5.55 mi N of Iuka
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.810, -98.740

The resident reported winds of 65 mph.

Thunderstorm Wind, Stafford

When
July 14, 5:30 PM CST
Where
Stafford County, 12 mi SSE of St John
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.859, -98.666

Three inch diameter tree limbs were blown down.

Tornado, Ford

When
July 14, 5:52 PM CST to 5:54 PM CST
Where
Ford County, 7.9 mi SSW of Wilroads to 7.47 mi NNW of Bloom
Rating
EF0
Path length
0.4 mi
Path width
30 yd
Reported by
NWS Employee
Coordinates
37.580, -99.970

This brief landspout was observed underneath a rapidly developing thunderstorm.

Thunderstorm Wind, Pratt

When
July 14, 5:55 PM CST
Where
Pratt County, 0.88 mi NE of Coats
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.530, -98.820

Two power poles were blown down. The report was actually made by the public relayed by the Emergency Manager.

Hail, Finney

When
July 14, 10:40 PM CST
Where
Finney County, 8.29 mi N of Wolf
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.150, -101.080

Hail, Ness

When
July 15, 1:00 AM CST to 1:20 AM CST
Where
Ness County, 2.97 mi SSE of Utica
Measured
1 in hail
Reported by
Public
Coordinates
38.610, -100.150

The hail fell for 20 minutes.

Hail, Ness

When
July 15, 1:00 AM CST
Where
Ness County, 3.31 mi WNW of Utica
Measured
0.88 in hail
Reported by
Public
Coordinates
38.660, -100.230

Hail, Ness

When
July 15, 1:00 AM CST to 1:20 AM CST
Where
Ness County, 7.1 mi SSW of Utica
Measured
1 in hail
Reported by
Public
Coordinates
38.550, -100.200

Quarter sized hail fell for 20 minutes.

Heavy Rain, Ness

When
July 15, 1:00 AM CST to 2:00 AM CST
Where
Ness County, 2.97 mi SSE of Utica
Reported by
Public
Coordinates
38.610, -100.150

Heavy rainfall of 4.00 fell in an hours time.

Hail, Ness

When
July 15, 1:15 AM CST
Where
Ness County, 0.69 mi S of Utica
Measured
1 in hail
Reported by
Public
Coordinates
38.640, -100.170

The hail ranged in size from pea to quarter sized.

Thunderstorm Wind, Rush

When
July 15, 2:00 AM CST
Where
Rush County, Mc Cracken
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
38.580, -99.570

Numerous trees were damaged and a shed was destroyed.

Thunderstorm Wind, Ellis

When
July 15, 2:15 AM CST
Where
Ellis County, 3.77 mi E of Antonino
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.780, -99.310

The wind was observed along highway 183.

Thunderstorm Wind, Rush

When
July 15, 2:15 AM CST
Where
Rush County, 0.69 mi N of Liebenthal
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.660, -99.320

The trained spotter estimated 60 mph wind gusts.

Hail, Ness

When
July 15, 1:00 PM CST
Where
Ness County, 3.31 mi WNW of Utica
Measured
0.88 in hail
Reported by
Public
Coordinates
38.660, -100.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191008, 191023, 191026, 190302, 191022, 191010, 191012, 191013, 191019, 191021, 191016, 191027, 191024, 191025, 191020.